Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 124, NWS Wakefield, VA

June 6, 2000Fluvanna County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 6, 2000, 2:05 PM EDT for Fluvanna County, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 6, 2000, 2:05 PM EDT (18:05 UTC)
Expired
Jun 6, 2000, 2:30 PM EDT
In force
25 min
Issued by
NWS Wakefield, VA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fluvanna County, VA

The radar

The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -138 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-138 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WUUS51 KAKQ 061804
SVRAKQ
VAC065-061830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
205 PM EDT TUE JUN 6 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLUVANNA COUNTY IN CENTRAL VIRGINIA

* UNTIL 230 PM EDT

* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARYSBROOK...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  FORK UNION AND KENTS STORE AT 210 PM EDT
  STAGE JUNCTION AT 225 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3795 7821 3783 7839 3768 7825 3783 7806

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 9:50 AM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 6, 9:50 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
950 AM EDT TUE JUN 6 2000

DISCN:
SFC ANAL PLACES CNTR OF LOW OFF SRN DELMARVA AND MOVG NE. CSTL
LOW NOW MAIN WX SYSTM WITH FILLING SYSTM SLIDING E ACROSS NRN
VA. RDR LOOP INDCTD WDSPRD PCPN ALONG DELMARVA WITH SCT RAIN
AS FAR W AS I95 CORRIDOR. SAT LOOP ALRDY SHWNG NMRS BREAKS OVR
SWRN CNTYS AS DRY SLOT BEGINS TO PUNCH NE.

SVRL CONCERNS THIS AFTRN. SYSTM EXCPTD TO INTENSIFY NOW THATS IT
IS OFFSHORE...KEEPING WRAP ARND MSTR ACROSS DELMARVA AND NRN NECK
AREAS. ANY SUN WILL CREATE STEEP ENUF LAPSE RATES TO PRODUCE VRBL
AMTS OF CLDS & SHWRS. BUT...DOES IT BECOME UNSTABLE ENUF FOR ANY
TSRAS TO DVLP? HOW MUCH DO WNDS INCRS BEHIND SYSTM?

12Z DATA SHWNG PLNTY OF MSTR THRU H7 AS FAR S AS NC...AN AVG H5
TMP OF -13C WITH SOME CIRCULATION NOTED ON SAT IMG ACROSS NC.
WITH THESE FCTRS IN MIND....WILL WORD DELMARVA AS RAIN TAPERING
OFF TO SHWRS...MOCLDY SKIES WITH SHWRS GOING NRN NECK...CONT CHC
CNRTL AND SERN AREAS...BUT HAVE IT BCM PT SUNNY SWRN CNTYS. WRMST
TMPS SW. N-NW WNDS INCRG 15-20 MPH AS AFTRN WEARS ON. CUD NOT RULE
OUT ISLTD THUNDER OVR CNTRL VA...BUT FEEL CHC NOT HIGH ENUF TO
INCLUDE IN ZONES. DEPENDS ON THE AMT OF HTNG...IF ANY OCCURS AT ALL.
TMPS IN 60S TO LWR 70S.

CWF...FLAGS CONT FOR SEAS. HIGHLIGHTING SCA TONITE ELSEWHERE.

.AKQ...SCA ATLC CSTL WATERS FM FENWICK ISL TO NC/VA BORDER.

44

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:26 PM EDTSevere Thunderstorm WarningAKQSouthampton, Sussex34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.